Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, July 13, 2018

July 13, 2018 · NWS MKX · 16 events in 6 counties and zones

Strong to severe thunderstorms near a stationary front over central WI was followed by a large thunderstorm complex that moved west to east across all of southern WI. Damaging winds and large hail were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$288,000
Crop damage
$1,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong to severe thunderstorms near a stationary front over central WI was followed by a large thunderstorm complex that moved west to east across all of southern WI. Damaging winds and large hail were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 13, 1:32 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 1:32 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
232 PM CDT Fri Jul 13 2018

.SHORT TERM...
Tonight and Saturday...Forecast Confidence is Medium to High.

MLCAPE is rising above 2000 J/KG from central IA newd into sw WI,
which is near the stationary front. The slow moving shortwave
trough over the Middle MO River Valley and the right entrance
region of the upper jet will provide the upper support to the
lower level frontogenesis for convection late afternoon to Sat AM.
A combination of development along the stationary front this
afternoon and strong tstorms approaching from north central IA,
will produce clusters or lines of SVR tstorms late this afternoon
and evening. Damaging winds will be the primary threat as deep
layer shear around 30 kts and outflows organizes the tstorms. West
to east persistence of tstorm development may occur afterward and
continue into Sat AM as the 850 mb flow remains wswly and the
shortwave trough is slow to move across the area. Thus a flash
flood threat will be present especially with PWs near 2 inches.
Given the recent dry conditions will not issue a watch, but
isolated flash flooding may occur especially if an appreciable
amount of rain falls over the larger urban areas of S WI.

The showers and tstorms will focus more over the srn half of the
forecast area Sat AM with a good reduction of precipitation by
afternoon. Some sunshine may be possible late in the day. Warm and
humid conditions will continue.

.LONG TERM...

Saturday night through Wednesday Night - Confidence is Medium.

Warm, moist airmass will remain in place Saturday night into
Monday. Forcing mechanisms look nebulous Saturday night and Sunday
and will largely depend on where boundaries from earlier
convection end up. Guidance consensus indicates that the better
forcing will either be south and/or north of the region, though
widely scattered diurnal based showers/storms cannot be ruled out
for Sunday afternoon. Have maintained a mention of low PoPs given
the uncertainty in placement/timing of any activity. Not seeing
anything that would indicate a wash out, but the risk for
scattered activity is there. Temperatures will remain above
average, with muggy conditions given high 60s/low 70s dewpoints.

12z suite of model output is a bit faster with the frontal
passage late Sunday night into midday Monday. Climatologically
speaking, this is not an ideal timing for robust convection,
however the anomalously moist airmass in place and convergence
associated with the front should be enough to maintain a chance
for showers and storms into Monday. Monday will likely start
muggy, but the influx of dry air from the northwest should result
in an improvement during the afternoon.

Monday night through Wednesday night look quiet as high pressure
dominates. Temperatures will be a few degrees below average with
northerly winds in place.

Thursday and Friday - Confidence is Low.

Thursday and Friday are arguably the most uncertain of this
forecast period. Recent model runs have suggested some sort of
upper level wave passage, with varying degrees of strength. 12z
model output have more of an open-wave feel, but the general gist
of increasing moisture and rain chances for Thursday into Friday
continue. There is a lot of real estate for this feature to travel
and plenty of time to keep an eye on any impacts it would have
for our region. Have maintained near average temps.

&&

.AVIATION(21Z TAFS)...
Areas of MVFR Cigs via cumulus clouds will occur at times this
afternoon into the early evening mainly north and northwest of
KMSN. Clusters or lines of strong to severe storms will also move
across S WI from late afternoon through the evening. Strong wind
gusts and significant reductions of Cigs and Vsbys within or near
the storms. Sct storms will then continue through the night into
Sat AM. The low levels of the atmosphere may become saturated late
tnt-Sat AM with areas of low Cigs and light fog developing.
Daytime heating on Sat should thin the Cigs or raise them to VFR
by afternoon.

&&

.MARINE...
Light winds and low wave heights from this afternoon through the
weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Saturday and Aviation/Marine...Gehring
Saturday Night through Friday...Gagan
Hazardous weather outlook, Jul 13, 12:45 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Fri Jul 13 2018

WIZ046-047-051-052-056>060-062>072-141845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
145 PM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely later this afternoon and tonight. There
is a Slight risk of severe thunderstorms for most of southern
Wisconsin, except the far southeast. There is a Marginal risk of
severe storms from Port Washington, Waukesha, Janesville, and
points east. The primary threats are damaging wind gusts and flash
flooding and the severe risk timing is late this afternoon and
evening.

Heat Index values will rise to between 95 and 99 degrees this
afternoon and early evening.

An Air Quality Advisory has been issued by the Wisconsin
Department of Natural Resources for ozone for Sheboygan, Ozaukee,
Milwaukee, Racine, and Kenosha counties until 11 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance for thunderstorms continues on Saturday.

The chance for thunderstorms continue at times from Saturday
night through Monday with the best chance late Sunday night into
Monday.

Heat index values will approach the middle 90s in south central
Wisconsin on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-141845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
145 PM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening. There is a small risk for
a severe thunderstorm producing damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms at times from Saturday
through Monday.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Hail, Fond du Lac

When
July 13, 4:17 PM CST to 4:20 PM CST
Where
Fond du Lac County, 2.04 mi SW of Fond du Lac Airport
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.750, -88.520

Lightning, Fond du Lac

When
July 13, 4:20 PM CST to 5:30 PM CST
Where
Fond du Lac County, 2.66 mi SE of Fond du Lac
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.758, -88.406

A lightning strike caused a fire in the attic of a home that was quickly extinguished by firefighters. There was severe damage to the home's electrical system.

Hail, Fond du Lac

When
July 13, 4:24 PM CST
Where
Fond du Lac County, 2.04 mi NE of Lamartine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.750, -88.540

Hail, Fond du Lac

When
July 13, 4:30 PM CST
Where
Fond du Lac County, Fond du Lac Airport
Measured
1 in hail
Reported by
Public
Coordinates
43.770, -88.490

Thunderstorm Wind, Lafayette

When
July 13, 5:55 PM CST
Where
Lafayette County, 2.95 mi SSW of Dunbarton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.530, -90.150

Structural damage to small outbuildings or garages. Some tree damage.

Thunderstorm Wind, Lafayette

When
July 13, 6:00 PM CST
Where
Lafayette County, 5.07 mi SSE of Gratiot
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$200,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
42.510, -89.990

Downburst winds of 80 mph rolled and damaged 10 large campers. Nearby corn was flattened.

Thunderstorm Wind, Lafayette

When
July 13, 6:01 PM CST to 6:02 PM CST
Where
Lafayette County, 4.7 mi SSE of Gratiot
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
42.520, -89.976

Much of the roof of a large barn collapsed.

Thunderstorm Wind, Lafayette

When
July 13, 6:10 PM CST
Where
Lafayette County, South Wayne
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.570, -89.880

Structural damage to small outbuildings or garages. Some tree damage.

Thunderstorm Wind, Lafayette

When
July 13, 6:10 PM CST
Where
Lafayette County, South Wayne
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.570, -89.880

Fire chief estimated a wind gust around 70 mph.

Thunderstorm Wind, Green

When
July 13, 6:11 PM CST
Where
Green County, 1.53 mi E of Browntown
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.580, -89.790

Several trees and large branches down in the Browntown area.

Thunderstorm Wind, Green

When
July 13, 6:25 PM CST to 6:50 PM CST
Where
Green County, 2.15 mi SW of Browntown to 3.09 mi ENE of Attica
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.555, -89.844

Scattered reports of trees and power lines down across the county.

Thunderstorm Wind, Dodge

When
July 13, 6:47 PM CST
Where
Dodge County, 1.47 mi SSE of Lost Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.429, -88.994

Large tree down at intersection of highway 73 and county highway DE. Highway 73 was briefly closed.

Thunderstorm Wind, Dane

When
July 13, 6:55 PM CST
Where
Dane County, Oregon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.930, -89.380

A large tree down on power lines.

Thunderstorm Wind, Rock

When
July 13, 6:59 PM CST
Where
Rock County, 2.46 mi SW of Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.660, -89.060

A tree down.

Thunderstorm Wind, Rock

When
July 13, 7:05 PM CST
Where
Rock County, Edgerton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.830, -89.070

A large section of bricks broke loose from the exterior wall facade of the Edgerton Community Outreach building.

Thunderstorm Wind, Rock

When
July 13, 7:10 PM CST
Where
Rock County, 0.86 mi NW of Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
42.780, -88.960

Multiple reports of trees and power lines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764539, 780874, 764540, 764541, 764545, 764546, 764556, 764547, 764548, 764549, 764550, 764551, 764552, 764553, 764554, 764555.